Why You Might Have a More Intense Period After Getting Vaxxed

Kylie Gilbert
·3 min read

As of today, the CDC reports that more than 74 million Americans, or 22% of the population, have been fully vaccinated against Covid-19. That means there's a pretty good chance your social feeds are filling up with vaccine selfies, and your group texts are dominated by chatting through side effects. While experiences vary person to person and based on the vaccine received — some might feel totally wiped out for a few days while others feel totally fine — at this point, we have a pretty good idea of the common vaccine side effects you might experience: a sore arm, tiredness, headache, chills or low-grade fever.

But there's one potential side effect you may not have on your radar at all. A messed up menstrual cycle, including bleeding that starts earlier than expected and is heavier or more painful than usual.

RELATED: Yes, the 'Period Flu' Is a Real Thing

While research shows that women are more likely to have extreme side effects than men, the impact of the vaccines on menstruation hasn't been studied — meaning there's currently no science proving that the vaccines cause heavier, more painful, or irregular periods. (As The Lily points out, the CDC's Vaccine Adverse Event Reporting System, a national vaccine safety surveillance program that tracks reports of post-vaccine side effects, currently includes 37 records of women having heavier, painful, and irregular periods after being vaccinated.)

In the absence of any formal guidance, women are taking to Twitter, Facebook groups, and Reddit threads to share their experiences and assure one another, No, you're not imagining things, it's happening to me too!

This content is not available due to your privacy preferences.
Update your settings here to see it.

As ob-gyn Dr. Jen Gunter writes in her newsletter, The Vajenda, "This lack of information is maddening. Not because I think there is anything harmful happening to the uterus post vaccination, but because this is something we should understand. And, people like to be warned of side effects in advance." After all, "knowing about menstrual irregularity is as important as knowing about fever," she says. She adds that she believes the most likely reason for the vaccine to affect your period is "due to an impact on the lining of the uterus (endometrium), since the endometrium is part of the immune system." (It's why some women experience what's called the 'period flu.')

RELATED: Extreme Hair Loss Is the Latest COVID Side-Effect You Need to Know About

Hopefully, we'll know more soon, as a study was just approved a few days ago to survey menstrual experiences post-Covid-19 vaccination. In the meantime, though, it's important to know that these (annoying) side effects shouldn't be cause for concern — or reason to buy in to the fertility myth that has some young women choosing to opt out of the vaccine. Rather, we should "think of potential menstrual irregularities as a vaccine side effect like fever, it's a sign the immune system is being activated," Dr. Gunter explains. "And in the same way that fever doesn't make people permanently hot after a vaccine, menstrual irregularities will not be permanent either."

In other words, definitely keep it on your radar — but don't let it keep you from booking your vaccine appointment. While a slightly out-of-wack period for a month is no picnic, it's far better than actually getting COVID.